Colorado, 2018

Dust Devil in Colorado, June 18, 2018

June 18, 2018 · NWS GJT · 1 event in 1 county or zone

An intense dust devil damaged property at a residence on the outskirts of Orchard Mesa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An intense dust devil damaged property at a residence on the outskirts of Orchard Mesa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 18, 3:44 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 18, 3:44 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
444 PM MDT Mon Jun 18 2018

.SHORT TERM...(Tonight through Tuesday night)
Issued at 220 PM MDT Mon Jun 18 2018

Early this Monday afternoon, an upper-level low pressure system
was located over southern Idaho. Eastern Utah and western Colorado
remain on the southeastern periphery of this feature, in a region
dominated by dry southwest flow. A 60-70 knot jet core was
positioned to the south of the low pressure, directing stronger
flow north of the Four Corners today. Winds have consistently
gusted in the 20-30 knot range and this will continue for the next
several hours until daytime heating is lost after sunset.
Temperatures remain on-track at most sites and will end up within
a degree or two of seasonal averages for mid-June.

A similar forecast is in the works for Tuesday, but with some key
subtle differences as well. The upper- level low will shift
slightly eastward, and a very subtle trough will pivot around the
system. This trough could spark a few showers and possibly a
rumble of thunder in the far northern portions of northeast Utah
along the Uinta range, as well as in the northern Colorado
mountain ranges. Pops have been nudged slightly upward in these
regions to account for the isolated shower threat on Tuesday
afternoon. Otherwise, another dry and mostly sunny day is in
the forecast. Winds will be a bit less on Tuesday as the stronger
jet aloft remains to the west of the Wasatch range. Temperatures
should run very similar to Monday.

.LONG TERM...(Wednesday through Monday)
Issued at 220 PM MDT Mon Jun 18 2018

A tranquil weather pattern awaits in the long term as a ridge of
high pressure builds in over the southwestern CONUS. This ridge
will shift the slow-moving upper-level low that has remained in
the northern Rockies over the past few days to the east. As a
result, dry weather will dominate the forecast for the remainder
of the week with temperatures climbing back to 5-10 degrees above
normal by Thursday and Friday. By early morning Saturday, a weak
system will skirt by to the north of the Wyoming border. This will
act to lower heights and temperatures aloft and also provide a
bit of moisture for some showers and thunderstorms along the
Continental Divide. A slightly stronger area of low pressure
follows on Saturday evening into Sunday. This system could bring
an increase in cloud cover and possible showers and thunderstorms
to the north of I-70. There are still some differences in
forecast guidance with this system at this time, and confidence is
low for any appreciable rainfall at this time. In fact, the ECMWF
is much farther north with this system in comparison to the GFS.
The ECMWF paints a completely dry picture across all of eastern
Utah and western Colorado through the weekend and into early next
week. Even if the wetter GFS were to come to fruition, moisture
content does not rise much at all south of I-70 and it is very
likely that the San Juan mountain range will remain completely dry
through the entire Day 1-7 forecast timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 432 PM MDT Mon Jun 18 2018

S-SW surface winds at most TAF sites and other airports across the
area through about 02Z this evening, with some having gusts to
around 25 knots. Surface winds then decreasing. Otherwise SCT-BKN
mid level clouds generally around 15K ft MSL across NE UT and W
CO with isolated showers mainly over mtns through about 02Z, then
decreasing. A few showers developing again on Tuesday over NE UT
and NW CO mainly over higher elevations near the WY border. W-NW
surface winds will redevelop on Tuesday, with gusts to around 20
knots or a little higher at many TAF sites.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Mon Jun 18 2018

The current Red Flag Warning headlines remain on track early this
afternoon. RH values have continued to steadily drop through the
afternoon and are currently approaching Red Flag criteria at most
observing sites. Winds are beginning to pick up as well and a few
hours of near or above criteria are expected through the early
evening hours. Winds will diminish overnight and Red Flag
conditions are not expected through the middle of the week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ202-203-290.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ487-490.

&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...JRP
FIRE WEATHER...MAC
Hazardous weather outlook, Jun 18, 2:15 AM MST, 15 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
315 AM MDT Mon Jun 18 2018

COZ001>014-017>023-UTZ022>025-027>029-191200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
315 AM MDT Mon Jun 18 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will be in place across portions
of east-central Utah and west-central to northwest Colorado as
southwest winds increase ahead of a low pressure system over
northern Nevada as it moves into southern Idaho. Dry, breezy and
warmer conditions will remain in place today with an isolated
storm or two possible over the eastern Uintas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Mainly dry and warm conditions remain through the end of the week
as high pressure to the west slides over the region. Temperatures
will be near normal and warm towards above normal by the end of
the week. The chance for storms will increase towards the weekend
mainly across the northern and central mountains as a storm system
passes across the north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Mesa

When
June 18, 5:15 PM MST
Where
Mesa County, 2.56 mi ESE of Clifton
Property damage
$1,000
Reported by
Public
Coordinates
39.065, -108.406

An intense dust devil crossed a back yard and yanked a strongly anchored trampoline up an into the air which then crashed to the ground and was totally destroyed. The rebar anchors had been embedded into the hard and dry clay ground to a depth of 18 inches. Roof shingles were also torn off the corner of the nearby house.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751195.